Iowa, 2024

Tornadoes and Hail in Iowa, April 26, 2024

April 26, 2024 · NWS DMX · 30 events in 12 counties and zones

Multiple rounds of storms moved across the area on April 26th. The first round was fueled by broad thermal lift and passed across Iowa through the morning with a few of these storms producing small hail but all remained sub severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3.9 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Multiple rounds of storms moved across the area on April 26th. The first round was fueled by broad thermal lift and passed across Iowa through the morning with a few of these storms producing small hail but all remained sub severe. The area dried out and cleared out behind this round, allowing for a few hours of destabilization. By afternoon the warm sector was sufficiently unstable between the warm front and a dryline. Robust convection developed along that dryline in the afternoon in western Nebraska, moving into Iowa in the early evening. With sufficient instability, the increasing low level jet, and SRH exceeding 300 m2/s2, large hail and tornadoes occurred with storms across western to central Iowa. In all, 28 tornadoes occurred in Iowa with 18 within the NWS Des Moines area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 26, 11:43 AM CST, 12 minutes earlier. Its key messages:

  • Multiple rounds of showers and storms today. Severe threat is low with morning activity. Severe storms likely late this afternoon and evening with all severe hazards in play, including the potential for a few stronger tornadoes and very large hail.
  • Widespread showers and storms develop again by Saturday evening and persist into Sunday. Severe storms possible again Saturday evening with a threat of very large hail and tornadoes. Severe threat becomes more uncertain Saturday night into Sunday. Heavy rainfall of 2-3"+ likely in some areas.
Area forecast discussion, Apr 26, 11:43 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 PM CDT Fri Apr 26 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Multiple rounds of showers and storms today. Severe threat is
  low with morning activity. Severe storms likely late this
  afternoon and evening with all severe hazards in play,
  including the potential for a few stronger tornadoes and very
  large hail.

- Widespread showers and storms develop again by Saturday
  evening and persist into Sunday. Severe storms possible again
  Saturday evening with a threat of very large hail and
  tornadoes. Severe threat becomes more uncertain Saturday night
  into Sunday. Heavy rainfall of 2-3"+ likely in some areas.

&&

.DISCUSSION...
Issued at 304 AM CDT Fri Apr 26 2024

The start of a period of very active weather is beginning to
unfold as the first in a series of upper lows is pushing into
the central Plains. A broad wing of thermal forcing has fueled
widespread shower and thunderstorm development to our south and
west. So far dry air has done some work to erode this activity
as it pushes north and east into the CWA, but over the next few
hours the precipitation should begin to win out and become more
widespread as it steadily tracks north and east this morning.
Effective shear of 30-40+ kts may support a few transient
stronger cores capable of producing small hail, but overall the
severe threat should remain low through the morning hours due
to limited instability.

A window for a more robust severe threat opens by mid to late
afternoon within an increasingly unstable warm sector sandwiched
between a sfc warm front and dryline. CIN erodes as a large
scale ascent associated with a now negatively tilted upper low
overspreads the warm sector. Nearly all high-res model guidance
initiates deep convection along the dryline in SE Neb/NE Kan
between 21z-00z. Recent model guidance has trended a bit later
and further west with initial development, but previous thoughts
on the extent of the severe weather threat remain mostly
unchanged as the environment will be supportive of all severe
hazards as the storms quickly race north and east into western
Iowa by late afternoon and evening. This includes the potential
for a few stronger tornadoes as the LLJ intensifies and 0-3km
SRH subsequently increases to near 300 m2/s2. The mode likely
evolves into more of a QLCS structure as storms push toward
central Iowa by mid to late evening. Low-level shear profiles
are more than sufficient to support a continuing QLCS tor
threat, however storms eventually begin to outrun the primary
instability axis and sbcape wanes with eastward extent and
models try to nocturnally stabilize the boundary layer.

Lead upper low is quick to exit the area and leads to a lull in
activity for the better part of the overnight hours into
Saturday morning. Instability quickly builds Saturday morning
and afternoon within a warm and increasingly humid environment
along and south of a sharp warm front draped over central Iowa.
Isolated convection is possible by early afternoon, but
background synoptic support is weak to non-existent at that time.
That changes in a hurry by the evening hours as the second
upper low kicks off the Rockies along with a rapidly maturing
attendant surface low. Strong upper level divergence will
support widespread shower and storm development, including the
potential for another round of severe storms along and south of
the warm front. Very large hail looks to be the primary threat
as storm relative ECAPE exceeds 3000 J/kg in most model
soundings. The tornado threat is a bit more uncertain as surface
winds are rather relaxed within the pressure trough associated
with the warm front, but shear profiles just off the surface
remain favorable with 0-1 shear between 10-20 kts and looping
hodographs in the lowest 3km.

Strong synoptic support and a steady northward stream of Gulf
moisture fuels widespread showers/storms through the night and
into Sunday. The setup looks increasingly favorable for some
heavier rainfall amounts, particularly near the waffling warm
frontal boundary as it remains parallel to the mean steering
flow aloft. HREF PMM product advertises 2-3" of rain central
and south with locally higher amounts by Saturday night, with
additional rainfall likely into Sunday. Certainly welcome for
drought stricken fields, but could cause issues if the higher
amounts and periods of intense rates are realized in urban
areas. The extent of the severe weather threat becomes
considerably uncertain Saturday night into Sunday due to the
successive periods of convection and models struggling to handle
the evolution of mesoscale details with time.

Pattern remains on the active side next week as multiple shortwaves
pass through the mean synoptic flow. This will lead to additional
windows for showers and storms. Ensemble output suggests Wed-Thu as
the most likely time period as a shortwave crosses the northern
Plains. Temperatures next week generally run above normal with most
days featuring highs in the 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1240 PM CDT Fri Apr 26 2024

Messy aviation period with potential for multiple rounds of
showers and storms through around 06z for some sites. Have
attempted to denote periods of most likely prevailing
TSRA/SHRA, with VCTS/VCSH in less certain periods. Regardless,
much of the time will be IFR with ceilings at/around 1kft or
below until some improvement moves in after 00z as it lifts NE
through the TAF sites. Period of quieter overall conditions
flight category improvements after 06z. Additional
showers/storms expected Saturday, but outside of current TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Curtis
Hazardous weather outlook, Apr 26, 3:37 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Fri Apr 26 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe weather including a few tornadoes, large hail, and strong
wind gusts are possible late this afternoon into this evening.
Isolated heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe weather including locally heavy rainfall remains in the
forecast for Saturday and Sunday over central Iowa. For more
details, see the latest DSS Packet at
https://www.weather.gov/media/dmx/DssPacket.pdf

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, Saturday, and
Sunday.

Ansorge

In the hours before

Special weather statement, Apr 26, 11:32 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CDT Fri Apr 26 2024

IAZ044-045-057-261815-
Audubon IA-Crawford IA-Carroll IA-
1232 PM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT AUDUBON...EASTERN CRAWFORD AND
CARROLL COUNTIES THROUGH 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Audubon, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carroll, Audubon, Manning, Glidden, Exira, Manilla, Arcadia, Breda,
Vail, Templeton, Kimballton, Westside, Dedham, Halbur, Lidderdale,
Lanesboro, Willey, Gray, Aspinwall, and Hobbs County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 9521 4221 9463 4157 9484 4161 9509
      4186 9509 4186 9523
TIME...MOT...LOC 1731Z 191DEG 40KT 4170 9501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

REV

The radar

The Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

22 tornado, 5 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
April 26, 11:55 AM CST
Where
Carroll County, 3.09 mi E of Dedham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.900, -94.760

A large quantity of dime to nickel sized hail.

Hail, Taylor

When
April 26, 5:16 PM CST
Where
Taylor County, 3.49 mi S of Guss
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.800, -94.910

Delayed report, time estimated by radar.

Tornado, Crawford

When
April 26, 5:29 PM CST to 5:44 PM CST
Where
Crawford County, 1.17 mi ESE of Astor to 5.81 mi SSW of Vail
Rating
EF2
Path length
8.91 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.864, -95.259

This tornado formed in Shelby County and passed into Crawford County shortly after developing. This tornado moved almost due north for much of its path and passed just west of Manilla. An farm building was completely destroyed just northwest of Manilla producing EF2 damage. The tornado then paralleled 320th street for much of the remainder of its path before lifting several miles southwest of Vail.

Tornado, Crawford

When
April 26, 5:30 PM CST to 5:35 PM CST
Where
Crawford County, 2.54 mi W of Astor to 3.53 mi NW of Astor
Rating
EFU
Path length
2.51 mi
Path width
50 yd
Reported by
Official NWS Observations
Coordinates
41.869, -95.329

This was a brief tornado which stayed in open rural areas east of Federal Highway 59 in southern Crawford county. This tornado produce a weak TDS on radar and was rated EFU since there was no impact to any damage indicators.

Tornado, Adams

When
April 26, 5:52 PM CST to 5:55 PM CST
Where
Adams County, 4.18 mi ENE of Stringtown to 5.56 mi ENE of Stringtown
Rating
EF0
Path length
1.61 mi
Path width
200 yd
Continued into
Union, Ia (DMX)
Reported by
NWS Storm Survey
Coordinates
40.982, -94.492

This tornado started in rural Adams County northwest of Kent and remained in rural areas until crossing into Union County. Damage was limited to trees before exiting the county.

Tornado, Crawford

When
April 26, 5:53 PM CST to 6:08 PM CST
Where
Crawford County, 0.86 mi WSW of Astor to 5.83 mi NW of Aspinwall
Rating
EF1
Path length
9.21 mi
Path width
300 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.864, -95.295

This tornado formed near Defiance in Shelby County and moved into Crawford County southwest of Manilla. The tornado moved northeast through southern and eastern Crawford county impacting several farmsteads along the way. Most of the damage was to trees although a few outbuildings were severely damaged as well. The tornado lifted several miles due south of Vail.

Tornado, Union

When
April 26, 5:55 PM CST to 6:10 PM CST
Where
Union County, 2.12 mi S of Cromwell to 0.93 mi NE of Creston
Rating
EF2
Path length
8.1 mi
Path width
350 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
40.999, -94.471

This tornado entered Union County from Adams County south of Cromwell. The tornado moved northeast through western Union county remaining in mostly rural locations. It did impact a few farmsteads along the way with mostly tree and outbuilding damage. The tornado moved into the far northwest portions of Creston producing EF2 damage to a multiple story townhouse along with taking down several trees. The tornado weakened quickly after this point with some minor damage observed at the atletic fields of the high school. The tornado then moved into open farmland north of Creston before dissipating.

Tornado, Union

When
April 26, 6:14 PM CST to 6:19 PM CST
Where
Union County, 3.78 mi NE of Creston to 5.49 mi E of Spaulding
Rating
EF1
Path length
2.85 mi
Path width
80 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.107, -94.317

Emergency management found damage along this path in north central Union County. The tornado formed about 5 miles northeast of Creston and remained in rural areas of the county. It impacted 3 different farmsteads producing up to EF1 damage to outbuildings at one of the sites. The tornado dissipated a few miles northwest of the northern end of Three Mile Lake.

Tornado, Union

When
April 26, 6:19 PM CST to 6:42 PM CST
Where
Union County, 3.72 mi WSW of Afton to 2.93 mi NW of Lorimor
Rating
EF2
Path length
12.51 mi
Path width
150 yd
Continued into
Madison, Ia (DMX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.020, -94.270

This tornado developed west of Afton and quickly moved northeast. It crossed the BNSF railroad and Highway 34 before passing near the Three Mile Lake Dam. This tornado produced EF2 at one of the Wildlife Management Center's buildings before proceeding into rural areas of northern Union county. There was limited damage in this rolling terrain area with mostly tree damage although a few farmsteads were impacted with EF0 or EF1 damage. The tornado then crossed into Madison County northwest of Lorimor.

Tornado, Ringgold

When
April 26, 6:25 PM CST to 6:41 PM CST
Where
Ringgold County, 2.05 mi SSW of Redding to 1.14 mi SE of Delphos
Rating
EF1
Path length
7.31 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.571, -94.391

This tornado crossed into Ringgold County, Iowa from Worth County in Missouri shortly after developing. The tornado widened to around 300 yards as it travelled northeast remaining to the southeast of both Redding and Delphos. The tornado interacted with several different farmsteads producing mainly EF1 damage to houses and outbuildings. There was ample tree damage along the path as well. The tornado eventually lifted to the east of Delphos.

Hail, Ringgold

When
April 26, 6:28 PM CST
Where
Ringgold County, 2.6 mi SW of Delphos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -94.360

Tornado, Ringgold

When
April 26, 6:36 PM CST to 6:56 PM CST
Where
Ringgold County, 3.94 mi SSE of Delphos to 3.94 mi ENE of Mt Ayr
Rating
EF1
Path length
11.68 mi
Path width
300 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
40.616, -94.307

This tornado developed in south central Ringgold County several miles east of Redding and travelled to the northeast. The tornado remained in the rural rolling landscape producing damage to trees and a couple of farmsteads. Most of the damage to houses was to siding and removal of portions of roofs. The tornado passed just southeast of Mt. Ayr Airport and dissipated to a few miles northeast of Mt. Ayr.

Tornado, Union

When
April 26, 6:38 PM CST to 6:54 PM CST
Where
Union County, 3.81 mi SSE of Creston Arpt to 3.88 mi NNW of Afton
Rating
EF1
Path length
9.43 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.968, -94.348

This tornado began a few miles south of the Creston airport and moved northeast in rural portions of central Union County. This tornado damaged trees and grain bins shortly after forming with only tree damage observed for most of its path. The tornado crossed Highway 34 between Creston and Afton and passed along the Twelve Mile Lake Dam before dissipating.

Funnel Cloud, Union

When
April 26, 6:40 PM CST
Where
Union County, 1.04 mi W of Kent
Reported by
Public
Coordinates
40.950, -94.470

Tornado, Madison

When
April 26, 6:42 PM CST to 6:45 PM CST
Where
Madison County, 4.45 mi WSW of Barney to 4.14 mi W of Barney
Rating
EF0
Path length
1.35 mi
Path width
100 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.157, -94.114

This tornado moved into Madison County from Union County. Upon entering the county, the path of the tornado took a left turn moving nearly due north along Heritage Avenue. It impacted a couple of homesteads along this road producing mainly tree damage before lifting north of 330th Street.

Hail, Ringgold

When
April 26, 6:45 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
3 in hail
Reported by
COOP Observer
Coordinates
40.710, -94.240

Tornado, Ringgold

When
April 26, 6:51 PM CST to 7:08 PM CST
Where
Ringgold County, 4.79 mi ENE of Mt Ayr Muni Arpt to 2.54 mi NNE of Beaconsfield
Rating
EF1
Path length
9.07 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.730, -94.138

This tornado began about 4 miles east of Mt. Ayr north of State Highway 2. The tornado remained in rural portions of central and northeast Ringgold county producing damage to mainly trees and power poles. A few farmsteads were also impacted with damage to homes and outbuildings. A hog confinement was also hit southwest of Beaconsfield. The tornado passed just west of Beaconsfield and dissipated just east of 330th Avenue north of Beaconsfield.

Tornado, Union

When
April 26, 6:51 PM CST to 7:01 PM CST
Where
Union County, 2.78 mi WNW of Afton to 5.54 mi W of Lorimor
Rating
EF2
Path length
6.65 mi
Path width
130 yd
Property damage
$500,000
Reported by
NWS Employee
Coordinates
41.040, -94.252

This tornado formed between the BNSF railroad and Highway 34 west of Afton and took a track very similar to a tornado which occurred earlier in the hour. It produced EF2 damage to several house on either side of Highway 34 as it travelled to the northeast. The tornado crossed Three Mile Lake just upstream of the dam and impacted a structure in the Wildlife Management Building area just a few hundred yards from the one impacted in the earlier tornado. This tornado then moved northeast through rural Union County impacting another farmstead producing EF2 damage. The tornado dissipated in the north central portion of Union County near the intersection of Pheasant Avenue and 130th Street.

Tornado, Madison

When
April 26, 6:57 PM CST to 6:58 PM CST
Where
Madison County, 4.15 mi WNW of East Peru to 3.99 mi WNW of East Peru
Rating
EFU
Path length
0.56 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
41.247, -94.007

Emergency management reported a brief tornado east of Highway 169 in rural Madison County. This tornado did not impact and damage indicators, hence the EFU rating.

Thunderstorm Wind, Union

When
April 26, 7:15 PM CST
Where
Union County, 2.14 mi NNE of Lorimor
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.160, -94.060

Time estimated by radar.

Tornado, Madison

When
April 26, 7:16 PM CST to 7:19 PM CST
Where
Madison County, 0.97 mi S of Patterson to 1.33 mi ESE of Patterson
Rating
EFU
Path length
1.43 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
41.336, -93.900

Storm chaser captured video of this tornado as it travelled just south of Patterson in Madison County. High resolution satellite imagery also helped define the path of this tornado as it stayed in rural areas. This tornado did not impact any damage indicators, hence the EFU rating.

Tornado, Ringgold

When
April 26, 7:19 PM CST to 7:36 PM CST
Where
Ringgold County, 2.3 mi ESE of Diagonal to 3.53 mi NE of Tingley
Rating
EF2
Path length
10.2 mi
Path width
100 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
40.783, -94.292

This tornado developed in rural Ringgold County between Mt. Ayr and Diagonal. The tornado moved northeast with some damage to outbuildings and trees. The tornado crossed Highway 169 southwest of Tingley before moving through the center of town. Up to EF2 damage occurred with Tingley with an upper floor removed from one house and the destruction of some outside walls of a brick building in the downtown area. The tornado impacted a couple more farmsteads with EF0 to EF1 damage before dissipating to the northeast of Tingley.

Tornado, Madison

When
April 26, 7:21 PM CST to 7:25 PM CST
Where
Madison County, 8.28 mi NNW of Bevington to 9.71 mi N of Bevington
Rating
EF0
Path length
2.28 mi
Path width
50 yd
Continued into
Dallas, Ia (DMX)
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.486, -93.842

A Tornadic Debris Signature was observed on radar with this tornado confirming its existence along with damage provided by the Dallas County EMA. Damage was mainly to trees in Madison County. This tornado then moved into far southeast Dallas County.

Tornado, Dallas

When
April 26, 7:25 PM CST to 7:27 PM CST
Where
Dallas County, 4.55 mi E of Booneville to 5.54 mi E of Booneville
Rating
EF0
Path length
1.37 mi
Path width
50 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.510, -93.813

This tornado moved into Dallas County from Madison County. Trees provided most of the damage observed with this tornado as it passed just west and north of the Dale Maffit Reservoir. The tornado dissipated just north of the reservoir and south of the Raccoon River.

Tornado, Clarke

When
April 26, 7:31 PM CST to 7:42 PM CST
Where
Clarke County, 1.86 mi SSW of Osceola to 2.66 mi E of Osceola Muni Arpt
Rating
EF2
Path length
5.84 mi
Path width
75 yd
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
41.004, -93.791

The emergency manager provided several reports of damage along the path of this tornado. The tornado began just southeast of the Osceola Rest Area along Interstate 35 and travelled northeast through the town of Osceola. EF2 damage was done just southwest of town where a roof was removed from a house along 225th Avenue. There was mainly EF0 to EF1 damage through Osceola from tree damage and limited roof damage to homes in town. The tornado emerged from the northeast side of Osceola and continued northeast through rural Clarke County. The tornado dissipated near Lilac Street after impacting one last farmstead.

Hail, Warren

When
April 26, 7:36 PM CST
Where
Warren County, 1.48 mi NNW of Cumming
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -93.780

Report via mping.

Tornado, Polk

When
April 26, 7:50 PM CST to 8:02 PM CST
Where
Polk County, 2.88 mi ENE of Ft Des Moines to 1.96 mi WNW of Ivy
Rating
EF2
Path length
7.61 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
41.549, -93.580

This tornado developed within the east side of the Des Moines Metro area just northwest of Easter Lake. Initial damage reports include damage to trees and fences and then eventually roof damage as the tornado progressed to the northeast. The tornado passed just to the southeast of James Cownie Soccer Complex and crossed the Des Moines River near the Des Moines Wastewater Treatment Plant. The tornado then passed into Pleasant Hill with numerous reports of EF2 damage to several houses on the south side of town with widespread roof and wall damage. The tornado weakened to the northeast and eventually dissipated on the far south side of Altoona. This tornado produced one non-life threatening injury.

Tornado, Jasper

When
April 26, 8:42 PM CST to 8:50 PM CST
Where
Jasper County, 0.46 mi SE of Monroe to 1.8 mi SSW of Reasnor
Rating
EF1
Path length
4.09 mi
Path width
80 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.516, -93.093

Jasper County EMA reported a path of damage starting just east of Monroe impacting several rural homesteads. Much of the damage was to trees and outbuildings with a few smaller sheds being destroyed. Otherwise, the bulk of the path was across rural farmland between Monroe and Reasnor in southern Jasper County.

Tornado, Jasper

When
April 26, 8:55 PM CST to 8:58 PM CST
Where
Jasper County, 2.26 mi E of Reasnor to 1.98 mi W of Killduff
Rating
EFU
Path length
1.66 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.584, -92.977

Report of a brief tornado to the east of Reasnor from Jasper County EMA. This tornado remained in rural farmland with no impacts to any damage indicators, hence the EFU rating.

Funnel Cloud, Polk

When
April 26, 10:18 PM CST
Where
Polk County, 2.06 mi E of Enterprise
Reported by
Trained Spotter
Coordinates
41.730, -93.490

Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170767, 1170768, 1169953, 1169954, 1169962, 1169961, 1169963, 1169964, 1170052, 1170055, 1170769, 1170058, 1170065, 1170779, 1170053, 1170770, 1170061, 1170068, 1170071, 1170780, 1170073, 1170081, 1170085, 1170088, 1170098, 1170781, 1170104, 1170108, 1170113, 1170784.